Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Foot Ankle Res. 2012 Apr 30;5:11. doi: 10.1186/1757-1146-5-11.

Altering gait by way of stimulation of the plantar surface of the foot: the immediate effect of wearing textured insoles in older fallers.

Author information

  • 1Health & Rehabilitation Research Institute, AUT University, Auckland, New Zealand. krome@aut.ac.nz.

Abstract

BACKGROUND:

Evidence suggests that textured insoles can alter gait and standing balance by way of enhanced plantar tactile stimulation. However, to date, this has not been explored in older people at risk of falling. This study investigated the immediate effect of wearing textured insoles on gait and double-limb standing balance in older fallers.

METHODS:

Thirty older adults >65 years (21 women, mean [SD] age 79.0 [7.1]), with self-reported history of ≥2 falls in the previous year, conducted tests of level-ground walking over 10 m (GAITRite system), and double-limb standing with eyes open and eyes closed over 30 seconds (Kistler force platform) under two conditions: wearing textured insoles (intervention) and smooth (control) insoles in their usual footwear.

RESULTS:

Wearing textured insoles caused significantly lower gait velocity (P = 0.02), step length (P = 0.04) and stride length (P = 0.03) compared with wearing smooth insoles. No significant differences were found in any of the balance parameters (P > 0.05).

CONCLUSIONS:

A textured insole worn by older adults with a history of falls significantly lowers gait velocity, step length and stride length, suggesting that this population may not have an immediate benefit from this type of intervention. The effects of prolonged wear remain to be investigated.

PMID:
22546376
[PubMed]
PMCID:
PMC3431255
Free PMC Article

Images from this publication.See all images (2)Free text

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk